A 56-year-old man with a past medical history of acute myeloid leukemia with chemotherapy-induced pancytopenia presents to Station 94 at Mayo Clinic to receive one unit of RBCs due to anemia (pre-transfusion Hb is 6.0). 320/330 mL of the transfusion was in when the patient developed itching hives on the chest, abdomen, and right arm. He also endorsed mild facial edema and hoarseness. The transfusion was subsequently stopped, the patient given IV Benadryl with symptom resolution, and the blood bank was notified and performed their transfusion reaction investigation, which showed satisfactory clerical check, no pre- or post-specimen hemolysis, and a negative DAT.
The correct answer is ...
Moderately severe allergic reaction.
Phuong-Lan Nguyen, M.D.
Justin Kreuter, M.D.
Consultant, Transfusion Medicine
Assistant Professor of Laboratory Medicine and Pathology
Mayo Clinic College of Medicine and Science